Document Detail


Drug-associated anaphylaxis: 20 years of reporting in The Netherlands (1974-1994) and review of the literature.
MedLine Citation:
PMID:  9027435     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Since 1963, the Drug Safety Unit of the Dutch Inspectorate for Health Care (DSU) holds a voluntary reporting system. OBJECTIVE: To analyse all reports received in the years 1974 to 1994, registered as anaphylaxis or as a diagnosis that could contain cases of anaphylaxis. METHODS: All reports were classified as probable or possible anaphylaxis according to previously described criteria and the causal relationship between exposure and anaphylaxis was assessed. RESULTS: Nine hundred and ninety-two reports possibly concerning anaphylaxis were received between 1974 and 1994. Fifty-six were unclassifiable. The remaining 936 reports concerned 326 men and 610 women. Three hundred and forty-five reports were classified as anaphylaxis probable, 485 as anaphylaxis possible, and 106 as anaphylaxis unlikely by previously specified criteria. Drugs frequently associated with anaphylaxis (causal relationship certain or probable) were: glafenine (326 reports classified as anaphylaxis probable or possible), combination preparations with (propy)phenazone or propyphenazone/phenacetine (39), diclofenac (30), dextran (20), ibuprofen (14), floctafenine (12), allergen extracts (12), sulfamethoxazole with trimethoprim (12), and trimethoprim (11). There is probably substantial under-reporting as well as reporting bias in these data. Furthermore, many reports were classified as possible and not as probable anaphylaxis because the temporal relationship was unknown or not reported. CONCLUSION: Drugs that caused anaphylaxis most frequently were glafenine, NSAID and certain antibiotics. Data from a voluntary reporting system such as the DSU are valuable as an early warning system for drugs that may induce anaphylactic reactions.
Authors:
M M van der Klauw; J H Wilson; B H Stricker
Related Documents :
17090305 - The elbs and boyland-sims peroxydisulfate oxidations.
10583035 - Attitudinal survey of voluntary reporting of adverse drug reactions.
9669135 - Contact allergy to resorcinol monobenzoate.
16300255 - Soft tissue plasmacytosis. a case report.
9705105 - Late pseudoaneurysm formation after repair of the descending aorta.
21929885 - Functional colonic obstruction in an adult as a presenting feature of thymoma.
Publication Detail:
Type:  Journal Article; Review    
Journal Detail:
Title:  Clinical and experimental allergy : journal of the British Society for Allergy and Clinical Immunology     Volume:  26     ISSN:  0954-7894     ISO Abbreviation:  Clin. Exp. Allergy     Publication Date:  1996 Dec 
Date Detail:
Created Date:  1997-03-25     Completed Date:  1997-03-25     Revised Date:  2005-11-16    
Medline Journal Info:
Nlm Unique ID:  8906443     Medline TA:  Clin Exp Allergy     Country:  ENGLAND    
Other Details:
Languages:  eng     Pagination:  1355-63     Citation Subset:  IM    
Affiliation:
Drug Safety Unit of the Dutch Inspectorate for Health Care, Rijswijk, The Netherlands.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Adverse Drug Reaction Reporting Systems* / statistics & numerical data
Anaphylaxis / chemically induced*,  epidemiology
Anti-Inflammatory Agents, Non-Steroidal / adverse effects
Drug Hypersensitivity / etiology*
Female
Humans
Male
Middle Aged
Netherlands / epidemiology
Pharmaceutical Preparations / adverse effects*
Chemical
Reg. No./Substance:
0/Anti-Inflammatory Agents, Non-Steroidal; 0/Pharmaceutical Preparations
Comments/Corrections
Comment In:
Clin Exp Allergy. 1996 Dec;26(12):1341-2   [PMID:  9027432 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Lipoamide dehydrogenase activity in lymphocytes.
Next Document:  The clinical spectrum of anaphylaxis in north-west England.